Alabama, 2013

Tornadoes and Flash Flooding in Alabama, January 30, 2013

January 30, 2013 · NWS BMX · 36 events in 19 counties and zones

Ahead of a strong cold front, a quasi linear convective system (QLCS) with embedded supercells moved eastward across Mississippi. Ahead of the line of thunderstorms, southerly flow increased, bringing moisture northward and increasing shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Ahead of a strong cold front, a quasi linear convective system (QLCS) with embedded supercells moved eastward across Mississippi. Ahead of the line of thunderstorms, southerly flow increased, bringing moisture northward and increasing shear. This resulted in increased surface instabilities across much of the area, allowing storms to become surface based. Several tornadoes and widespread thunderstorm wind damage occurred across much of the area. In addition, strong gradient winds ahead of the strengthening system brought down power lines and caused minor structural damage. Heavy rainfall rates caused isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 30, 2:47 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 30, 2:47 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CST WED JAN 30 2013

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

QLCS CONTINUES TO PUSH EASTWARD EARLY THIS MORNING...WITH THE
NORTHEASTERN EDGE OF THE LINE ENTERING INTO NORTHWESTERN ALABAMA.
LOOKING AT THE LATEST SURFACE OBS...LOWER 70S TEMPERATURES WILL
MOST CERTAINLY BE REALIZED AS THE QLCS ARRIVES INTO WESTERN
PORTIONS OF OUR CWA. DEWPOINTS ARE ON THE RISE AS WELL...WITH A
DEWPOINT OF 67 OBSERVED AT MERIDIAN AND 66 AT TUSCALOOSA. THE
HIGHER TEMPERATURES ARE CURRENTLY ALLOWING MORE INSTABILITY TO BE
REALIZED...AND THE CAP TO BECOME ERODED. LAPS SOUNDING FROM
TUSCALOOSA REVEALED OVER 800J/KG OF CAPE AND INCREASING LI'S. THIS
IS CERTAINLY A CAUSE FOR CONCERN OVER THE NEXT FEW HOURS...AND
FURTHER DEVELOPMENT ALONG THE SOUTHERN EDGE OF THE QLCS WILL BE
CLOSELY WATCHED FOR SUPERCELLULAR DEVELOPMENT AHEAD OF THE LINE.
THE SOUTHERN PORTION OF THE LINE JUST EAST OF JACKSON MISSISSIPPI
IS LOOKING MORE LIKE A LINE OF BROKEN SUPERCELLS AS OPPOSED TO A
SQUALL LINE. THE NORTHERN SECTION OF THE LINE WILL UNDOUBTEDLY CARRY
THE BEST DAMAGING WIND THREAT BASED ON THE LATEST RADAR TRENDS...AS
WELL AS THE THREAT FOR QLCS MESOVORTICES THAT ACCOMPANY DEVELOPING
REAR INFLOW JETS. WITH THE HIGHER TEMPERATURES AND INSTABILITIES
IN PLACE...CONCERN IS GROWING FOR TORNADIC POTENTIAL OVER THE NEXT
FEW HOURS ACROSS OUR WESTERN AND SOUTHWESTERN COUNTIES.

56/GDG

&&

.AVIATION...
06Z TAF DISCUSSION.

CIGS HAVE ALREADY LOWERED TO MVFR AT ALL TERMINALS AND STILL BELIEVE
THEY WILL CONTINUE TO FALL TO IFR OVER THE NEXT FEW HOURS. RADAR
STILL SHOWS SOME VERY LIGHT RAIN SHOWERS MOVING NORTHWARD ACROSS
PORTIONS OF THE CWA. WINDS HAVE BEEN SLOWLY INCREASING OVER THE LAST
FEW HOURS AND WILL CONTINUE TO INCREASE FURTHER THRU THE OVERNIGHT
PERIOD AS THE PRESSURE GRADIENT TIGHTENS. THE HIGHEST WINDS SHOULD
OCCUR JUST AHEAD AND ALONG THE SQUALL LINE...WITH SUSTAINED
SOUTHERLY WINDS OF 15-20 KTS AND GUSTS OF 30-35 KTS OR HIGHER
POSSIBLE.

AS FAR AS THE TIMING OF THE SQUALL LINE...HAVE PUSHED IT BACK BY A
COUPLE OF HOURS BASED ON CURRENT TRENDS IN MS. RIGHT NOW LOOK FOR
STRONG TO SEVERE STORMS TO MOVE INTO WESTERN AL BEFORE SUNRISE AND
PUSH EASTWARD BEFORE EXITING THE EAST AROUND SUNSET. IF ISO/SCT
STORMS DEVELOP AHEAD OF THE LINE THEN THE THREAT COULD BEGIN A
LITTLE EARLIER. BE AWARE THAT TIMING WILL MOST LIKELY HAVE TO BE
ADJUSTED AGAIN AS THE SYSTEM MOVES CLOSER.

DUE TO SO MANY FORECAST CHALLENGES WITHIN THE FIRST 12 HOURS OF THE
PERIOD...DID NOT SPEND MUCH TIME ON THE SECOND HALF OF THE PERIOD.
AS A HEADS UP...WINDS WILL SHIFT TO THE W/SW BEHIND THE LINE OF
STORMS BUT WILL REMAIN GUSTY.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  31  48  30  43 / 100  10   0  10   0
ANNISTON    68  32  50  33  45 / 100  20   0   0   0
BIRMINGHAM  69  32  51  34  46 / 100  10   0  10   0
TUSCALOOSA  70  31  53  34  49 / 100  10   0   0   0
CALERA      69  32  51  36  48 / 100  10   0   0   0
AUBURN      68  34  53  38  53 / 100  40   0   0   0
MONTGOMERY  70  34  55  35  55 / 100  20   0   0   0
TROY        69  35  55  31  56 / 100  40   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

56/19
Hazardous weather outlook, Jan 30, 2:14 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 AM CST WED JAN 30 2013

ALZ011>015-017>050-310815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
214 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE POSSIBLE THIS
MORNING AND LASTING THROUGH 10AM FOR AREAS ALONG AND WEST OF A
DEMOPOLIS...TO BIRMINGHAM...TO ONEONTA LINE. THERE COULD BE ISOLATED
THUNDERSTORMS FORMING AHEAD OF THE SQUALL LINE THAT COULD HAVE AN
INCREASED CHANCE OF PRODUCING TORNADOES.

THE SQUALL LINE WILL CONTINUE TO PUSH THROUGH CENTRAL ALABAMA
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. ONCE AGAIN THE
MAIN CONCERN WILL BE DAMAGING STRAIGHT LINE WINDS...ALONG WITH AN
ISOLATED TORNADO THREAT RIGHT ALONG AND JUST AHEAD OF THE LINE.
LOOK FOR THE SEVERE WEATHER THREAT TO EXIT THE AREA BY NO LATER
THAN 6 PM THIS EVENING.

WINDY CONDITIONS WILL ALSO CONTINUE FOR ALL OF CENTRAL ALABAMA
THROUGH 6 PM THIS EVENING. SUSTAINED WINDS OF 25 MPH...WITH GUSTS OF
UP TO 35 MPH ARE POSSIBLE. HIGHER ELEVATION LOCATIONS OF EASTERN
AND NORTHEASTERN ALABAMA COULD SEE WIND GUSTS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH THIS AFTERNOON.

In the hours before

Special weather statement, Jan 30, 3:54 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 AM CST WED JAN 30 2013

ALZ011-301100-
MARION AL-
354 AM CST WED JAN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 500 AM CST...

AT 348 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
RUSSELLVILLE TO AMORY...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  WESTON...
  HACKLEBURG...
  BRINN...
  LAKE BUTTAHATCHEE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3431 8764 3411 8763 3396 8766 3399 8795
      3402 8795 3403 8799 3405 8799 3406 8821
      3432 8818 3433 8817
TIME...MOT...LOC 0954Z 254DEG 21KT 3460 8791 3398 8841

61

The radar

The Columbus AFB radar (KGWX), 9 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 8 flash flood, 5 tornado, 1 hail, 1 flood. Local standard time, as filed.

Tornado, Lamar

When
January 30, 4:33 AM CST to 4:36 AM CST
Where
Lamar County, 6.14 mi WSW of Crews to 2.37 mi WSW of Crews
Rating
EF1
Path length
3.83 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.872, -88.232

An EF1 tornado touched down in Monroe County, Mississippi, south of Greenwood Springs (See WFO Memphis Storm Data) and tracked northeastward into Lamar County, Alabama. The EF1 tornado with winds of 90 mph and 300 yards wide entered Alabama near the intersection of Pleasant Hills Rd and State Line Rd, downing trees near the state line. The tornado took a turn to the east, remaining south of US Highway 278. As the tornado crossed Shake Rag Rd and Abernathy Rd, it caused minor roof damage to one home and an outbuilding, and downed many trees. As the tornado turned to the north northeast, it crossed Sulligent Lake Rd and dissipated just west of Glass Rd. Path length in Mississippi was 7.02 miles.

Hail, Marion

When
January 30, 4:50 AM CST
Where
Marion County, 0.94 mi NNW of Hamilton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.142, -87.988

Tornado, Fayette

When
January 30, 5:18 AM CST to 5:25 AM CST
Where
Fayette County, 3.48 mi NNW of Covin to 2.31 mi N of Fayette R Arthur Arp
Rating
EF1
Path length
6.5 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
33.726, -87.904

A tornado touched down in west central Fayette County, northwest of Fayette, along County Road 37 near the community of Mt. Vernon. The tornado tracked east northeast snapping and uprooting trees as it crossed County Road 23 and Alabama Highway 18. The tornado briefly strengthened to 90 MPH and turned to the northeast where it crossed Alabama Highway 107 and caused minor damage to a residence. The tornado continued moving east northeast, crossing Luxapallila Creek and causing significant tree damage along County Road 21, County Road 85 and County Road 80. The tornado crossed US Highway 43, downing more trees before lifting just west of Alabama Highway 129.

Thunderstorm Wind, Walker

When
January 30, 5:41 AM CST
Where
Walker County, 3.31 mi NE of Kansas to 3.26 mi W of Prospect
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.933, -87.508

Microburst winds of 90 MPH downed 150 pine trees in a swath of wind damage 200 yards wide south southwest of Nauvoo.

Tornado, Walker

When
January 30, 5:42 AM CST to 5:46 AM CST
Where
Walker County, 2.7 mi W of Prospect to 2.7 mi NE of Prospect
Rating
EF0
Path length
4.9 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.934, -87.497

An EF0 tornado developed just downstream of the microburst wind damage south southwest of Nauvoo. This tornado moved east northeast, crossing Slick Lizard Rd. A mobile home sustained moderate damage due to a downed tree. The tornado continued east northeast, causing shingle damage to a home and destroying an outbuilding. The tornado lifted after crossing Alabama Highway 5. Along the path, dozens of hardwood and softwood trees were uprooted or snapped.

Tornado, Winston

When
January 30, 5:50 AM CST to 5:59 AM CST
Where
Winston County, 2.83 mi NE of Poplar Spgs to 2.18 mi N of Nathan
Rating
EF1
Path length
10.39 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
34.062, -87.370

An EF1 tornado touched down just west of the intersection of County Road 8 and County Road 3074 north northeast of Poplar Springs, downing several trees. In addition, a portion of the roof of a mobile home was thrown one quarter mile. At this point, the width was near 100 yards wide. The tornado tracked east northeast along Slick Ford Road, downing hundreds of trees. As the tornado crossed Smith Lake near Cove Road South, six homes sustained roof damage; one severely. The tornado widened to 1000 yards wide as it crossed the lake near County Road 61. As it tracked along the lake, thousands of trees were downed causing damage to at least a dozen additional residences. Also, several boat houses were destroyed. The tornado weakened as it crossed County Road 63, dissipating near the intersection of County Road 41 and County Road 52.

Tornado, Winston

When
January 30, 6:01 AM CST to 6:04 AM CST
Where
Winston County, 0.55 mi N of Addison to 3.96 mi N of Nesmith
Rating
EF1
Path length
4.2 mi
Path width
300 yd
Continued into
Cullman, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.208, -87.180

An EF1 tornado touched down just north of Addison along County Road 41, just north of Hunter Rd with winds of 70-80mph snapping many softwood trees. The tornado tracked east northeast and destroyed a small airplane hangar at the Addison Municipal Airport. As it tracked parallel to County Road 41, it continued to down trees with winds of 90mph. Just passed County Road 130, the tornado removed a portion of the roof from a residence. Portions of a metal roof were uplifted from an outbuilding along County Road 3725, causing minor tree damage. The tornado continued east northeast, crossing into Cullman County (See Storm Data WFO Huntsville) just south of County Road 1043. The tornado remained on the ground for an additional 2.14 miles in Cullman County.

Thunderstorm Wind, Winston

When
January 30, 6:02 AM CST
Where
Winston County, 1.13 mi NW of Helicon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.131, -87.144

Trees and power lines were knocked down along County Road 40, just west of County Road 77.

Thunderstorm Wind, Autauga

When
January 30, 6:18 AM CST
Where
Autauga County, 1.72 mi SSE of Prattmont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.447, -86.438

Trees and power lines were blown down on US Highway 31.

Thunderstorm Wind, Autauga

When
January 30, 6:25 AM CST
Where
Autauga County, 3.27 mi ENE of Fays
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.503, -86.371

Several trees were knocked down in and around Millbrook.

Thunderstorm Wind, Tuscaloosa

When
January 30, 6:44 AM CST
Where
Tuscaloosa County, 3.22 mi SW of Coker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.193, -87.734

Trees were reported down along Romulus Road near Sipsey Valley High School.

Thunderstorm Wind, Sumter

When
January 30, 7:40 AM CST
Where
Sumter County, 3.33 mi WNW of York
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.494, -88.374

A tree was reported down on County Road 2, north of Cuba.

Thunderstorm Wind, Chilton

When
January 30, 7:48 AM CST
Where
Chilton County, 0.83 mi NNE of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.861, -86.614

Several trees were blown down along Pinedale Rd.

Thunderstorm Wind, Talladega

When
January 30, 8:20 AM CST
Where
Talladega County, 0.52 mi SW of Gantt Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.145, -86.257

A tree and powerlines were blown down at the intersection of Alabama Highway 21 and US Highway 280.

Thunderstorm Wind, Calhoun

When
January 30, 9:10 AM CST
Where
Calhoun County, 1.25 mi E of De Armanville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.633, -85.728

A tree was blown down along Bernard Couch Drive.

Thunderstorm Wind, Calhoun

When
January 30, 9:12 AM CST
Where
Calhoun County, 0.73 mi SW of Choccolocco
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.664, -85.710

A large tree fell on a residence along Reneau St, causing roof damage.

Flash Flood, Jefferson

When
January 30, 10:30 AM CST to 12:30 PM CST
Where
Jefferson County, 1.07 mi N of Fairfield to 1.04 mi N of Fairfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.485, -86.918

The intersection at E.J. Oliver Blvd and Valley Road in Fairfield was impassable due to high waters.

Thunderstorm Wind, Elmore

When
January 30, 10:35 AM CST
Where
Elmore County, 2.67 mi ESE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.535, -86.178

Power lines were blown down on Whitman Field Rd, just east of US Highway 231.

Flash Flood, Calhoun

When
January 30, 10:50 AM CST to 1:30 PM CST
Where
Calhoun County, 1.37 mi SSW of Hobson City to 1.31 mi SSW of Hobson City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.612, -85.831

Local police reported Hale St and Elm St in Oxford were flooded and considered to be dangerous.

Flash Flood, Calhoun

When
January 30, 10:50 AM CST to 1:30 PM CST
Where
Calhoun County, 0.72 mi NE of West End Anniston to 0.91 mi NE of West End Anniston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.658, -85.842

Many intersections along 10th St were flooded and impassable. One water rescue was reported with no injuries.

Flash Flood, Jefferson

When
January 30, 10:55 AM CST to 12:30 PM CST
Where
Jefferson County, 1.28 mi SE of Ayres to 1.09 mi ESE of Ayres
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.668, -86.663

Portions of Sweeney Hollow Rd were reported as flooded.

Thunderstorm Wind, Randolph

When
January 30, 10:58 AM CST
Where
Randolph County, 2.91 mi SSW of Pine Tuckey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.434, -85.546

Trees were knocked down along County Road 29.

Flash Flood, Talladega

When
January 30, 11:00 AM CST to 1:00 PM CST
Where
Talladega County, 1.14 mi W of Oldfield to 1.03 mi W of Oldfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.200, -86.240

Lake Terrace St was flooded, with water levels up to automobile windows.

Flash Flood, Talladega

When
January 30, 11:00 AM CST to 1:00 PM CST
Where
Talladega County, 0.95 mi NNW of Talladega to 0.99 mi NNW of Talladega
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.443, -86.106

Flooding was reported along many roads in Talladega. Court St and Mosley St were reported as impassable. Other flooded streets included Isabell Circle, North St E, Scott St, and 8th Ave.

Flash Flood, Talladega

When
January 30, 11:02 AM CST to 1:00 PM CST
Where
Talladega County, 0.7 mi NNE of Childersburg to 0.83 mi NNE of Childersburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.279, -86.365

Sadie Lee Lane and Cooper St were impassable due to high water.

Thunderstorm Wind, Tallapoosa

When
January 30, 11:07 AM CST
Where
Tallapoosa County, 1.16 mi W of Jacksons Gap
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
32.880, -85.820

Trees were blown down along Main St.

Thunderstorm Wind, Clay

When
January 30, 11:10 AM CST
Where
Clay County, 0.74 mi NNE of Barfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.360, -85.716

Trees were blown down along Alabama Highway 9 in Barfield.

Thunderstorm Wind, Randolph

When
January 30, 11:28 AM CST
Where
Randolph County, 0.58 mi E of Wadley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.120, -85.540

Trees were blown down along Alabama Highway 22 east of Wadley.

Flash Flood, Cleburne

When
January 30, 11:38 AM CST to 1:30 PM CST
Where
Cleburne County, 0.89 mi SW of Heflin to 0.74 mi SW of Heflin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.642, -85.592

At least six inches of water had flooded US Highway 78 at Alabama Highway 9.

Thunderstorm Wind, Randolph

When
January 30, 11:39 AM CST
Where
Randolph County, 1.45 mi W of Tenant
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -85.455

Trees were blown down along County Road 33.

Thunderstorm Wind, Elmore

When
January 30, 11:48 AM CST
Where
Elmore County, 1.88 mi WNW of Tallassee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.930

Trees were reported down in and around the community of Friendship.

Thunderstorm Wind, Randolph

When
January 30, 11:48 AM CST
Where
Randolph County, 0.8 mi SSE of Wehadkee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.219, -85.265

Trees were blown down along County Road 30, near Paran.

Thunderstorm Wind, Tallapoosa

When
January 30, 11:50 AM CST
Where
Tallapoosa County, 1.31 mi N of Dadeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.849, -85.748

Trees were blown down along Dudleyville Rd and Horesebend Rd, northeast of Dadeville.

Flood, Talladega

When
January 30, 1:00 PM CST to 4:00 PM CST
Where
Talladega County, 2.53 mi NNW of Stockdale to 2.75 mi ESE of Gantt Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.451, -86.053

Runoff from heavy rainfall continued and streets across the county remained flooded for several hours after rainfall ended.

Thunderstorm Wind, Lee

When
January 30, 1:10 PM CST
Where
Lee County, 2.03 mi ESE of Pepperell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.615, -85.370

A tree was blown over, onto a manufactured home, trapping one person inside. No injuries reported.

Thunderstorm Wind, Pike

When
January 30, 1:30 PM CST
Where
Pike County, 0.69 mi N of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.810, -85.970

Strong winds blew roof shingles off a home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyThe tornado archive for Alabama, 2013Warnings in Alabama, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432214, 432215, 431306, 432125, 432130, 432140, 432143, 432216, 432217, 432218, 432219, 432220, 432221, 432222, 432225, 432226, 432227, 432228, 432229, 432230, 432231, 432232, 432233, 432242, 432234, 432235, 432236, 432237, 432239, 432238, 432240, 432241, 432245, 432246, 432243, 432244.